Discussions that mention procardia

High & Low Blood Pressure board


My question is can Atenolol all of a sudden cause side affects. I started on 25mg about two years ago then finally up to 50mg, took 50mg for about 2 years with 40mg lisinopril,160mg diovan,25mg hctz and .1 clonidine at bedtime. with ok control 130/85 and no side affects, then all of a sudden felt horrible and stopped controlling BP as well, Doc added 60mg Generic-procardia, but made me feel horrible, The thing is I took 90 mg name brand procardia for over 5 years with 25 mg hctz and no side afffects at all. procardia seems to lower Bp. Anyways now i am off procardia and taking 20mg benicar instead of diovan and Atenolol down to 25mg. I feel terrible, like fainting sometimes,hands and feet get cold and shakey, light headed 24/7. I'm only 29 with no other Medical problems, its to the point were I can barely work. Anyone with Advice would be Greatly appreciated-Please. I would like to get back on procardia, but i don't know if its the procardia making me sick or if combining it with these other meds is causing more side affects or if the Generic is Different because i took name brand 90mg Procardia for more than 5 years with no side affects. Here's what im on now, blood pressure runs about 135-155 over 88-100 and i still feel Horrible. The doctor wants to raise my Atenolol to 75mg-scared help.

Atenonlol 25mg
40mg lisinopril
20mg benicar
25mg hctz
.1mg clonidine at bed time
rob,

I get the overall impression that your doctor/doctors are using a very willy nilly approach and with the 5 or more drug classes, with multiple drugs in each and multiple possible doses, I think the possibile combinations are in the TRILLIONS. The "now try this" approach isn't medicine, it's shooting darts!

Why not go back to square one and use just thiazide for awhile...maybe 50 mg. a day. If your numbers are only so-so add one of the following, or better yet use ONLY one of the following...
atenolol 50 (cheapest.)
lisinopril
forget the Benicar if you can take lisinopril.

You;ve got to find out which agents are pulling their weight and take only them and avoid the useless or annoying ones. Testing with monthlong monotherapy seems to me the best approach to separate them.

If you do this you are following the best current guidlines for initiating treatment,i.e., first diuretic then beta-blocker.

First off, there are two rather different variants of primnary hypertension: volume driven and RENIN driven. Procardia and thiazide (your original formulation) BOTH target VOlume or salt-sensitive hypertension which is the root of 20% of the population's problem.
Beta-blocers (atenolol,) ACE inhibitors (lisinopril), and ARB's (Benicar) target the more common RENIN-ANGIOTENSIN driven hypertension.
So starting with the diuretic alone looks to treat the salt sensitive, if it doesn't work then atenolol or lisinopril will get the other.

I think its wise to control with 2 agents max. Anyone on 5 will multiply the chance side effects some of which may be serious.

An aside,
If you have trouble with frequent insomnia, I'll bet it's the nighttime atenolol.
Ya Cassiebel I think your right about it being the atenolol and clonidine, maybe I should start taking Procardia again with my lisinopril and hctz and wean off the Atenolol and Clonidine. or try another CCB, which one work best for you. i've tried Norvasc it helped but not that much, My BP responds to Procardia better,another thing is my Doc wants to maybe raise my HCTZ from 25mg to 50mg I don't know if that will help,well thanks for the replies.
Quote from bigrob0834:
Ya Cassiebel I think your right about it being the atenolol and clonidine, maybe I should start taking Procardia again with my lisinopril and hctz and wean off the Atenolol and Clonidine. or try another CCB, which one work best for you. i've tried Norvasc it helped but not that much, My BP responds to Procardia better,another thing is my Doc wants to maybe raise my HCTZ from 25mg to 50mg I don't know if that will help,well thanks for the replies.

Diltiazem works the best for me. Norvasc didn't help it just made me feel terrible.